Nebraska, 2025

Flash Flood and Heavy Rain in Nebraska, July 21, 2025

July 21, 2025 · NWS OAX · 6 events in 1 county or zone

On the late morning and afternoon of July 21st, 2025, a stalled boundary over southeast Nebraska triggered multiple thunderstorms with heavy rainfall. 5 inches per hour, leading to total rainfall of 3 to 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the late morning and afternoon of July 21st, 2025, a stalled boundary over southeast Nebraska triggered multiple thunderstorms with heavy rainfall. The most intense rain fell over central Gage County, where radar estimated rates of 2.5 to 3.5 inches per hour, leading to total rainfall of 3 to 5 inches. Reports from the ground confirmed rainfall totals of 2.5 to 3.6 inches. This caused flash flooding, with emergency management reporting water covering roads approximately 7 miles west of Beatrice, near Ellis, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 5:34 AM CST, 3 hours 26 minutes earlier. Its key messages:

  • Considerable uncertainty exists in thunderstorm potential again today and tonight. Where thunderstorms occur, locally strong wind gusts and/or heavy rain are possible.
  • Dangerous heat develops Monday through Wednesday, with heat indices up to 100-109.
Area forecast discussion, Jul 21, 5:34 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 AM CDT Mon Jul 21 2025

.KEY MESSAGES...

- Considerable uncertainty exists in thunderstorm potential
  again today and tonight. Where thunderstorms occur, locally
  strong wind gusts and/or heavy rain are possible.

- Dangerous heat develops Monday through Wednesday, with heat
  indices up to 100-109.

&&

.DISCUSSION...
Issued at 300 AM CDT Mon Jul 21 2025

Today through Wednesday...

A few supercells surged over north central Nebraska overnight,
but eventually lost their steam as they made it into northeast
Nebraska. Temperatures remained warm, only dropping into the mid
to upper 70s by 2 AM.

An upper ridge will begin to build over the Mississippi River valley
region today, bringing high pressure and moist southerly low level
flow over the Central Plains. Temperatures will push into the upper
80s and low 90s today. The hot temperatures combined with dewpoints
in the mid to upper 70s will push heat indices up to 100-105. **A
Heat Advisory will remain in effect for most of eastern Nebraska and
western Iowa from noon until 8 PM today.

Temperatures will warm a few more degrees, into the mid to upper 90s
Tuesday and Wednesday, ahead of an approaching cold front. This will
draw heat index values up to 100-110, which will likely necessitate
additional Heat headlines in the coming days.

The high pressure over the region should help maintain the capping
inversion, limiting precipitation throughout the day. That being
said, latest CAM runs have tried to blow up convection over the
southern half of the area this afternoon. Confidence is low that
this particular scenario will actually occur, but given ample
instability over the region, it looks worthy of 15-20% PoPs, just
in case that cap does break. Additionally, an increasing low
level jet could drive a few showers and storms through the area
during the evening and overnight hours, leading to more Slight
chance PoPs tonight. A better chance for precipitation will
arrive with the passage of the cold front Wednesday evening and
overnight, when a few strong to severe storms could be possible.

Thursday through Next Weekend...

Additional 20-40% PoPs will remain in the forecast as the surface
boundary lingers in the region through the end of the week.  Highs
will remain warm, yet seasonable behind the front, reaching into the
upper 80s and low 90s Thursday through Friday.

Ridging is forecast to amplify over the central CONUS next weekend,
potentially leading to another round of intense summer heat.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 629 AM CDT Mon Jul 21 2025

A deck of low-level stratus clouds and patchy fog is bringing
MVFR to patchy LIFR conditions across western Iowa into extreme
eastern Nebraska. Conditions will gradually improve through the
morning with VFR conditions returning to all terminals by
16-18Z. Winds will remain out of the south- southeast at 8-12
kts. A thunderstorm complex may develop (20% chance) across
southeast Nebraska from 7/21 20Z - 7/22 02Z, potentially
impacting KOMA and KLNK. However, confidence is low in
thunderstorm coverage and evolution at this time so this
potential has not been included in the current TAF issuance.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ055-069-079-080-090-091.

&&

DISCUSSION...KG
AVIATION...Wood
Hazardous weather outlook, Jul 21, 2:42 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
342 AM CDT Mon Jul 21 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-212245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
342 AM CDT Mon Jul 21 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for this afternoon and evening when
heat indices will reach 100-109.

Considerable uncertainty exists in thunderstorm potential
again today and tonight. The best chance for locally strong wind
gusts and/or heavy rain will be between 2PM to 10 PM this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous heat continues through Wednesday, with heat indices up
to 100-109.

Another round of dangerous heat looks possible next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Gage

When
July 21, 9:00 AM CST to 11:10 AM CST
Where
Gage County, 1.26 mi WNW of Beatrice
Reported by
Public
Coordinates
40.280, -96.750

Rainfall report received via social media of 2.50 inches of rain on the north side of Beatrice, NE.

Heavy Rain, Gage

When
July 21, 9:00 AM CST to 11:30 AM CST
Where
Gage County, 0.53 mi W of Beatrice
Reported by
Public
Coordinates
40.270, -96.740

Personal weather station report of 2.25 inches of rain.

Heavy Rain, Gage

When
July 21, 9:00 AM CST to 11:38 AM CST
Where
Gage County, 1.05 mi W of Beatrice
Reported by
Public
Coordinates
40.270, -96.750

Personal weather station report of 3.14 inches of rain.

Heavy Rain, Gage

When
July 21, 9:00 AM CST to 11:41 AM CST
Where
Gage County, 3.76 mi E of Holmesville
Reported by
Public
Coordinates
40.190, -96.580

Personal weather station report of 2.53 inches of rain.

Heavy Rain, Gage

When
July 21, 9:00 AM CST to 12:00 PM CST
Where
Gage County, 1.38 mi S of Rockford
Reported by
Public
Coordinates
40.230, -96.600

Public report of 3.60 inches of rainfall with rain still ongoing.

Flash Flood, Gage

When
July 21, 12:00 PM CST to 2:10 PM CST
Where
Gage County, 4.2 mi W of Hoag to 2.19 mi NNW of Ellis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.325, -96.909

On the late morning and afternoon of July 21st, 2025, rounds of heavy rainfall repeatedly moved through central Gage County, Nebraska. Rain fell at an estimated rate of 2.5 to 3.5 inches per hour, with total rainfall reaching 3 to 5 inches, according to radar estimates. Several reports from the area confirmed 2.5 to 3.6 inches of rain. This intense downpour caused flash flooding, leading to emergency management reporting water running over the road approximately 7 miles west of Beatrice, near Ellis, NE.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281654, 1281655, 1281656, 1281657, 1281658, 1281653.